Case Presentation: A 54y man with history of DM2 on insulin and ESRD on HD presented to the ER with worsening bilateral foot pain. The patient was admitted 1 month prior for osteomyelitis of the right foot. Since that discharge he had been completing 6 weeks of IV ciprofloxacin and vancomycin. His foot pain continued to worsen on antibiotics, prompting his ER visit. X-rays showed evidence of osteomyelitis in both feet and the patient was admitted to Medicine. The patient did not know his dosage of standing insulin and the admitting resident found this information on the discharge summary from the last admission. The patient’s insulin dose had been typed into the discharge summary as “4U Novolog TID AC.” The admitting resident mistakenly read this as “40 Units Novolog TID AC” and placed this order. The patient also was placed on insulin glargine 35 units q12h. All orders were approved by the pharmacy. Following the patient’s morning dose of Novolog, his blood sugar was 115 mg/dl at 8:30 AM, and 175 mg/dl at 11:30 AM, when he was scheduled for another 40 units of Novolog. He had also been given the 35 units of glargine. At 11:30am, the patient’s nurse stated she felt uncomfortable giving 40 more units of Novolog and asked the intern to confirm the order. The intern told the nurse that it was ok to give the insulin as ordered, which she did. The patient went to dialysis at 1PM where he soon felt weak and nauseated. Blood glucose was 36 (mg/dl.) He was placed on a D10 drip and was transferred to the MICU where his blood sugar stabilized. He suffered no further adverse effects.
Discussion: A root cause analysis (RCA) found that this event followed the “Swiss Cheese Model” of error, first proposed by James Reason. Weak areas in safety layers are analogous to the holes in pieces of Swiss cheese. The successive failure of multiple safety layers equates to the alignment of holes in pieces of Swiss cheese, creating a path for an error to reach a patient. The first error was that the physician who discharged the patient from the prior admission, a psychiatry intern who was rotating on Medicine, typed out the discharge medications into the discharge summary instead of only using the discharge medication reconciliation form in our electronic health record (EHR), GE Centricity Enterprise. Typing out medications was standard practice in Psychiatry. This led to the second error, use of the prohibited abbreviation “U” for units, which set up the third error in which the admitting resident misread “4U” as “40 units.” Harm continued towards the patient when neither the inpatient ward team nor the pharmacy questioned such a high insulin dose in a dialysis patient. The final safety layer failed when the concerns of an experienced nurse were not properly heeded by the ward team. Interventions taken to correct the root cause of this event and to strengthen other safety systems included: revision of the EHR and processes in psychiatry to stop hand typing of medications upon discharge, creation of a system in the pharmacy to flag similar orders for confirmation, and further education around prohibited abbreviations, nurse/physician communication, and safe use of insulin in dialysis patients.
Conclusions: The “Swiss Cheese Model” of error illustrates how harm can reach a patient through successive failure of multiple safety layers. It also helps clarify where interventions to improve patient safety should occur. Prohibited abbreviations continue to pose a threat to patient safety.